Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Diagnosed with IBS. Was on auto cpap machine. Why am I having high heart rate?

User rating for this question
Very Good
Answered by

Practicing since : 1981
Answered : 922 Questions
Hello. I have been on an auto cpap for 77 days. In the last 3-4 days I have been waking with quite a few palpitations. I would get them sometimes before but this is now when I wake up. Also the past 3-4 days I have had intense levels of air/gas. Once that is released partially the palpitations lessen or subside completely for the rest of the day. Any ideas? Not sure if I should lower the XXXXXXX pressure setting on my machine? Also was diagnosed with IBS at 16 years am now 38. Thanks

Highest Regards,
Posted Tue, 5 Feb 2013 in Hypertension and Heart Disease
Answered by Dr. Anil Grover 3 hours later
Thanks for writing in.
I am a qualified and certified cardiologist. I read your question with diligence.
High heart rate and lack of sleep both are contributed by your tendency have benign atrial and ventricular beats, side effects of drug Effexor and your anxiety. It is not related to pressure of auto cpap. So, my first suggestion will be not to change the setting of pressure in cpap. This would have been decided by technically qualified person after factoring in your airway resistance and other respiratory parameters into consideration. I can understand the gravity of discomfort you are experiencing. But I can assure you none of these illnesses per se are life threatening. What you need is follow the advice of one general physician who ought to act as final arbitrator what you ought to do after taking consultation of all specialists who are advising you. Then in return you have absolute faith in him/her. If you have any follow up query, I will be most happy to answer. Good Luck.

Dr Anil Grover
Above answer was peer-reviewed by
Follow-up: Diagnosed with IBS. Was on auto cpap machine. Why am I having high heart rate? 14 minutes later
Hello. My heart rate is not high. The atenolol keeps it low. I am not sure if I understand completely. What side effects do you mean in relation to the effexor 37.5? Does that cause palpitations?
Answered by Dr. Anil Grover 2 hours later
Thanks for writing back. I appreciate that.

To take your second question first, the documented side effect of Effexor is increase in heart rate. Palpitation, in a person who is sensitive in nature can occur.
As for first question is concerned you have been given Atenolol which is being given for benign atrial and ventricular ectopy, so it is fair to assume that you have a tendency for higher rate. In fact cause of palpitation is high or low or irregular rate. Anxiety also contributes to higher rate.
It is not clear from your emails whether you have consulted cardiologist. For you need a thorough cardiac examination and if needed a Holter(that is 24 hours EKG reading which will tell us how high your heart rate goes among other things) and echocardiographic examination to exclude any dysfunction of heart which may not be apparent. You are taking two drugs Lorazepam (ATIVAN) and venlafaxine hydrochloride (EFFEXOR) for General Anxiety or Panic Attacks. I hope you are taking these under competent supervision. Personally, I prefer Alprazolam for my panic attack patients which is slightly different from Lorazepam and Clonazepam for anxiety. That is personal choice and not an issue here. My concern about you is need for auto cpap. If you can describe why it was prescribed? How much this has helped may be I have some experience to share. Good Luck.
With Best Wishes.

Dr Anil Grover
Above answer was peer-reviewed by
Follow-up: Diagnosed with IBS. Was on auto cpap machine. Why am I having high heart rate? 12 hours later
HELLO. I was prescribed the apap by a sleep doctor since my study showed that I had moderate sleep apnea with an AHI of 11. I think the apap sometimes conflicts with my stuffy nose even though I wear a full mask. The apap seemed to help alot for the first month at least. I am under the care of an XXXXXXX medicine specialist locally. The ativan does not even seem to work any longer. I was wondering if 100 mg of atenolol is too much for someone 6 foot 235 lbs?? Also I had a holter monitor test which showed the PAC/PVCs. 5 years ago or so I had an echocardiogram and the structure was normal. This all began with a panic attack after smoking cannabis. I did have tachycardia from that for a while thus the atenolol and ativan. Do you know a better alternative to effexor in my situation? I tried paxil, lexapro, and now effexor. They do not seem to work well with my body but it's hard to stop after so many years. I tried to switch to prozac but my body seemed to reject that also. Thanks you for your help.

Highest Regards,
Answered by Dr. Anil Grover 6 hours later
Thanks for writing back.
You have provided valuable input.
No, Atenolol dose is appropriate for your height and weight.
If an Internist is supervising the treatment that is the best we can get for they are trained in multidisciplinary problems (what I mean is they do not have tunnel vision of of some of sub specialists like cardiologists or neurologists).
One thing is sure that your heart does not have any structural problem. Well there seems to be some issues in electrical functions which are nothing more than aberration of normal. Heart beats for 100,000 times a day (72x60x24) and if 1% times it is beating at higher rate or at times of beating out of rhythm (the premature ventricular or atrial contractions) that is not considered a disease specially when echocardiography is normal.
As for substitution of drug is concerned that was my opinion and you discuss with your Internist Doctor who will be the best person to advise you on that count. Good Luck.
With Best Wishes

Dr Anil Grover
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor